MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE; NRY
Model Number PSR3D-C
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Vasodilatation (2127)
Date of Event 10/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Potential adverse events in the labeling with the penumbra system include, but are not limited to, hematoma or hemorrhage at the site, vessel spasm, inability to completely remove thrombus, intracranial hemorrhage, ischemia, including death.Therefore, it was determined that the reported adverse event was an anticipated complication.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2020-00128, 3005168196-2020-00130.
 
Event or Problem Description
On (b)(6) 2019, the patient underwent a successful thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system jet 7 reperfusion catheter (jet7), a penumbra system 3d revascularization device (psr3d), a velocity delivery microcatheter (velocity), a non-penumbra sheath, a non-penumbra microcatheter, a non-penumbra stent retriever, and a guidewire.It was reported that the procedure was completed without any complications.During the procedure, re-canalization was achieved after three passes using the sheath, guidewire, jet7, velocity, and psr3d.However, the patient re-occluded upon completion of an angiogram.The physician then used the same sheath, the same jet7, and the same velocity to perform an adapt pass with no success.Next, the patient was given 15 mg of verapamil with an aggrastat drip bolus and the physician performed intracranial angioplasty and stenting, making four passes with the non-penumbra devices.Although the angiogram initially showed that the m1 re-canalized, five minutes later the vessel re-occluded, signaling that a vasospasm had occurred.The physician decided to end the procedure and continue treatment with the aggrastat drip bolus and 180 mg brilinta; the vasospasm resolved shortly after.Following the procedure, the patient was in stable condition and was moved to the neuro intensive care unit (icu).The patient was discharged home on (b)(6) 2019.The vasospasm was adjudicated to be a non-serious adverse event with a possible relationship to the jet7, a probable relationship to the psr3d and velocity, and no relationship to the index procedure.
 
Additional Manufacturer Narrative
Results: the catrx was bent from approximately 90.0 ¿ 114.5 cm from the hub.The device was fractured approximately 120.0 cm from the hub.The device was stretched on either side of the fracture from approximately 117.0 ¿ 131.5 cm from the hub.The distal fractured segment was kinked at the distal end of the stretched region approximately 131.5 cm from the hub.The guidewire lumen was damaged from its proximal end to the distal most stretch approximately 131.5 cm from the hub.The total length of the catrx was approximately 156.5 cm.Conclusions: evaluation of the returned catrx confirmed a fracture.Stretching was noted on either side of the fracture.This indicates the fracture was likely a result of the forceful retraction against resistance indicated in the complaint report.Further evaluation also revealed a kink distal to the fracture and stretching.This indicates the distal fracture portion may have become stuck during retraction and likely contributed to the resistance experienced during the procedure.This may occur as a result of interaction with the patient anatomy and other devices being used in the procedure.Further evaluation revealed bends on the midshaft.These bends were likely incidental to the reported complaint.The non-penumbra sheath identified in the complaint was not returned.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #02 mfr report:3005168196-2020-00129 1.Section h.Box 3.''other'' reason for non-evaluation.2.Section h.Box 6.Method code 2 and method code 3.Please note that the following sections were incorrectly reported on follow-up #01 mfr report:3005168196-2020-00129 and are being corrected on this follow-up #02 mfr report:3005168196-2020-00129.1.Section d.Box 10.Device available for evaluation? & returned to manufacturer on 2.Section g.Box 4.Date received by manufacturer.3.Section h.Box 3.Device returned to manufacturer & device evaluated by manufacturer 4.Section h.Box 6.Method code 1 & method code 2.5.Section h.Box 6.Results code 1, results code 2, results code 3, results code 4 & additional results code.6.Section h.Box 6.Conclusions code 1.7.Section h.Box 10.Additional narrative and/or corrected data.This report is associated with mfr report numbers: 1.3005168196-2020-00128, 2.3005168196-2020-00130.

Brand Name
PENUMBRA SYSTEM 3D REVASCULARIZATION DEVICE
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9662368
Report Number3005168196-2020-00129
Device Sequence Number3172025
Product Code NRY
UDI-Device Identifier00815948020900
UDI-Public00815948020900
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K190464
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/14/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/30/2022
Device Model NumberPSR3D-C
Device Catalogue NumberPSR3D
Device Lot NumberF90675
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/14/2020
Supplement Date Received by Manufacturer04/07/2020
01/14/2005
Initial Report FDA Received Date02/03/2020
Supplement Report FDA Received Date04/27/2020
10/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age27 YR
Date Report Sent to FDA01/01/2005